Alert archive / Nevada / Flash Flood Watches in 2017

Flash Flood Watch 6, NWS Las Vegas, NV

July 24, 2017San Bernardino County, California; Mohave County, Arizona; Clark County, Nye County, Nevada

NWS Las Vegas, NV issued this flash flood watch at Jul 24, 2017, 11:59 PM PDT for San Bernardino County, California; Mohave County, Arizona; Clark County, Nye County, Nevada. It took effect at Jul 25, 2017, 5:00 AM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jul 24, 2017, 11:59 PM PDT (06:59 UTC)
In effect from
Jul 25, 2017, 5:00 AM PDT
Expired
Jul 25, 2017, 8:00 PM PDT
In force
15 hr
Issued by
NWS Las Vegas, NV
Flood severity
None

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 69 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 7.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2017-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2017-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
2329 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

776 
WGUS65 KVEF 250659
FFAVEF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Las Vegas NV
1159 PM PDT Mon Jul 24 2017

.Favorable conditions are expected to develop today and continue
through tonight for scattered heavy rain producing thunderstorm
activity across much of southern Nevada, northwest Arizona, and
southeast California. Focus of heavy rainfall will shift into
mainly southern Nevada and northern Mohave county Tuesday.

NVZ019-020-022-251300-
/O.CAN.KVEF.FF.A.0005.000000T0000Z-170726T0300Z/
/O.NEW.KVEF.FF.A.0006.170725T1200Z-170726T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Southern Clark County-
1159 PM PDT Mon Jul 24 2017

...FLASH FLOOD WATCH IN EFFECT FROM 5 AM PDT TUESDAY THROUGH
TUESDAY EVENING...

The National Weather Service in Las Vegas has issued a

* Flash Flood Watch for a portion of southern Nevada, including 
  the following areas, Las Vegas Valley, Southern Clark County, 
  and Spring Mountains-Red Rock Canyon. 

* From 5 AM PDT Tuesday through Tuesday evening

* Any thunderstorm that develops through Tuesday night will be
  capable of producing intense rainfall which could lead to flash
  flooding in the watch area. Flooding of normally dry washes, low
  water crossings, and poorly drained intersections are likely.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in the watch area...you should closely monitor weather
forecasts and be prepared to take immediate action should heavy
rain and flooding occur or a flash flood warning is issued.

&&


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in the watch area...you should closely monitor weather
forecasts and be prepared to take immediate action should heavy 
rain and flooding occur or a flash flood warning is issued.

Listen to NOAA weather radio...commercial radio or television
stations for updates on this flash flood threat or by visiting us
online at

weather.gov/lasvegas

&&

$$

AZZ002-003-CAZ523>527-NVZ014-017-250800-
/O.CAN.KVEF.FF.A.0005.000000T0000Z-170725T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lake Havasu and Fort Mohave-Northwest Deserts-
Western Mojave Desert-Eastern Mojave Desert-Morongo Basin-
Cadiz Basin-San Bernardino County-Upper Colorado River Valley-
Esmeralda and Central Nye County-
Western Clark and Southern Nye County-
1159 PM PDT Mon Jul 24 2017 /1159 PM MST Mon Jul 24 2017/

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of northwest Arizona,
southeast California, and Nevada has been cancelled. The threat of
heavy rain producing thunderstorms has shifted north and east of
the area. 

$$

AZZ001-036-NVZ015-016-018-021-251300-
/O.CON.KVEF.FF.A.0005.000000T0000Z-170726T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Plateau-Lake Mead National Recreation Area-
Lincoln County-Northeast Clark County-Sheep Range-
1159 PM PDT Mon Jul 24 2017 /1159 PM MST Mon Jul 24 2017/

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING...

The Flash Flood Watch continues for

* Portions of northwest Arizona and Nevada, including the 
  following areas, in northwest Arizona, Lake Mead National 
  Recreation Area and Northwest Plateau. In Nevada, Lake Mead 
  National Recreation Area, Lincoln County, Northeast Clark 
  County, and Sheep Range. 

* Through Tuesday evening

* Any thunderstorm that develops through Tuesday night will be 
  capable of producing intense rainfall which could lead to 
  flash flooding in the watch area. Flooding of normally dry 
  washes, low water crossings, and poorly drained intersections 
  are likely. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in the watch area...you should closely monitor weather
forecasts and be prepared to take immediate action should heavy
rain and flooding occur or a flash flood warning is issued.

Listen to NOAA weather radio...commercial radio or television
stations for updates on this flash flood threat or by visiting us
online at

weather.gov/lasvegas

&&

$$
2 follow-up statements
894 
WGUS65 KVEF 250927
FFAVEF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Las Vegas NV
227 AM PDT Tue Jul 25 2017

AZZ002-003-CAZ527-260300-
/O.EXA.KVEF.FF.A.0006.170725T1200Z-170726T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lake Havasu and Fort Mohave-Northwest Deserts-
San Bernardino County-Upper Colorado River Valley-
227 AM PDT Tue Jul 25 2017 /227 AM MST Tue Jul 25 2017/

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Las Vegas has expanded the

* Flash Flood Watch to include portions of northwest Arizona and 
  southeast California, including the following areas, in 
  northwest Arizona, Lake Havasu and Fort Mohave and Northwest 
  Deserts. In southeast California, San Bernardino County-Upper 
  Colorado River Valley. 

* Through this evening

* Any thunderstorm that develops through this evening will be 
  capable of producing intense rainfall which could lead to flash 
  flooding in the watch area. Flooding of normally dry washes, low
  water crossings, and poorly drained intersections are likely. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in the watch area...you should closely monitor weather
forecasts and be prepared to take immediate action should heavy
rain and flooding occur or a flash flood warning is issued.

Listen to NOAA weather radio...commercial radio or television
stations for updates on this flash flood threat or by visiting us
online at

weather.gov/lasvegas

&&

$$

AZZ001-036-NVZ015-016-018-021-260300-
/O.CON.KVEF.FF.A.0005.000000T0000Z-170726T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Plateau-Lake Mead National Recreation Area-
Lincoln County-Northeast Clark County-Sheep Range-
227 AM PDT Tue Jul 25 2017 /227 AM MST Tue Jul 25 2017/

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of northwest Arizona and Nevada, including the 
  following areas, in northwest Arizona, Lake Mead National 
  Recreation Area and Northwest Plateau. In Nevada, Lake Mead 
  National Recreation Area, Lincoln County, Northeast Clark 
  County, and Sheep Range. 

* Through this evening

* Any thunderstorm that develops through this evening will be 
  capable of producing intense rainfall which could lead to flash 
  flooding in the watch area. Flooding of normally dry washes, low
  water crossings, and poorly drained intersections are likely. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in the watch area...you should closely monitor weather
forecasts and be prepared to take immediate action should heavy
rain and flooding occur or a flash flood warning is issued.

Listen to NOAA weather radio...commercial radio or television
stations for updates on this flash flood threat or by visiting us
online at

weather.gov/lasvegas

&&

$$

NVZ019-020-022-260300-
/O.CON.KVEF.FF.A.0006.170725T1200Z-170726T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Southern Clark County-
227 AM PDT Tue Jul 25 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* A portion of southern Nevada, including the following areas, 
  Las Vegas Valley, Southern Clark County, and Spring Mountains- 
  Red Rock Canyon. 

* Through this evening

* Any thunderstorm that develops through this evening will be 
  capable of producing intense rainfall which could lead to flash 
  flooding in the watch area. Flooding of normally dry washes, low
  water crossings, and poorly drained intersections are likely. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in the watch area...you should closely monitor weather
forecasts and be prepared to take immediate action should heavy
rain and flooding occur or a flash flood warning is issued.

Listen to NOAA weather radio...commercial radio or television
stations for updates on this flash flood threat or by visiting us
online at

weather.gov/lasvegas

&&

$$

Wolcott
517 
WGUS65 KVEF 260256
FFAVEF

Flood Watch
National Weather Service Las Vegas NV
756 PM PDT Tue Jul 25 2017

AZZ002-003-CAZ527-NVZ019-020-022-260400-
/O.EXP.KVEF.FF.A.0006.000000T0000Z-170726T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lake Havasu and Fort Mohave-Northwest Deserts-
San Bernardino County-Upper Colorado River Valley-
Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Southern Clark County-
756 PM PDT Tue Jul 25 2017 /756 PM MST Tue Jul 25 2017/

...FLASH FLOOD WATCH WILL EXPIRE AT 8 PM PDT /8 PM MST/ THIS
EVENING...

The Flash Flood Watch for portions of northwest Arizona,
southeast California, and southern Nevada will expire at 8 PM PDT
/8 PM MST/ this evening.

Heavy rain had ended in the area.

$$

AZZ001-036-NVZ015-016-018-021-260400-
/O.EXP.KVEF.FF.A.0005.000000T0000Z-170726T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Plateau-Lake Mead National Recreation Area-
Lincoln County-Northeast Clark County-Sheep Range-
756 PM PDT Tue Jul 25 2017 /756 PM MST Tue Jul 25 2017/

...FLASH FLOOD WATCH WILL EXPIRE AT 8 PM PDT /8 PM MST/ THIS
EVENING...

The Flash Flood Watch for portions of northwest Arizona and
Nevada will expire at 8 PM PDT /8 PM MST/ this evening.

A few thunderstorms will persist over Lincoln County through the
evening, but the threat for widespread heavy rain had ended.

$$

Morgan

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 24, 8:31 PM PDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 24, 8:31 PM PDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
831 PM PDT Mon Jul 24 2017

.SYNOPSIS...A significant push of monsoon moisture will spread
northward today bring the threat of heavy rain and thunderstorms to
much of the area over the next couple of days. The greatest threat
will occur today and Tuesday afternoon before a drying trend begins
mid to late week. &&

.UPDATE...Updated near term POP/QPF/Wx grids to reflect current
trends. Otherwise forecast seems to be on track, and no other
updates were made this evening. -Kryston
&&

.AVIATION...For McCarran...Showers and thunderstorms still possible
overnight tonight and into the early morning hours. Outside of
thunderstorm chances, a southwest to south wind between 10-15 kts
will persist through the evening hours with light and variable winds
setting up between 10z-12z. Thunderstorm chances will remain between
30-40 percent through Tuesday afternoon and evening, however,
thunderstorm chances are forecast to trend downward through the rest
of the week. Cigs above 10 kft prevailing but could drop to 7 kft
with storm over the terminal.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered showers and thunderstorms are expected to
impact much of the region through Tuesday with potentially heavy
rainfall. Cigs will generally be around 10-12k feet, but could fall
to as low as 5k feet in heavier storms. Winds will generally be from
the south to southeast at 10-15 knots with gusts to 20 knots, but
more gusty and erratic near any storms.

&&

.PREV DISCUSSION... /issued at 100 PM PDT Mon Jul 24 2017/

.SHORT TERM...Today through Wednesday

Heavy thunderstorms have developed this afternoon concentrated along
the Spring Mountains west of Las Vegas. Some of these storms have
produced rainfall rates over 2 inches per hour, and additional
thunderstorm development is likely though the afternoon.
Meanwhile...vorticity maxima moving northwest from central Arizona
will arrive in our forecast area this evening to be located near
Lake Mead around 5 pm. This will serve as an additional mechanism
of upward motion and a focus for additional thunderstorm
development. This disturbance will continue northward tonight and
scattered to numerous thunderstorms are likely to persist across
Lincoln, Northern Mohave and Clark counties.  Given the extremely
moisture rich airmass, thunderstorms will be possible both day and
night, and it wont take much to trigger thunderstorm activity even
during the very early morning hours.  Several convective allowing
models are suggesting an uptick in convective activity early Tuesday
morning across the I-15 corridor from Las Vegas to St George...and
given the very anomalous moisture in place as well as slow storm
motion....decided to extend the Flash Flood Watch for those areas
through Tuesday evening to account for potential flood impacts
tomorrow morning and afternoon. Have left San Bern and southern
Mohave counties out of the watch extension at this time.

On Wednesday....things will tend to dry out as a weak southwest flow
gradually dries out the mid and upper levels of the atmosphere. Low
level moisture will remain above normal however and scattered
afternoon and evening storms will remain a possibility for much of
the region, but coverage and intensity will trend less.

Temperatures today and tomorrow will struggle to beat triple digits
in areas where rain and clouds are abundant, but will return closer
to normal on Wednesday. Further West, across Inyo and Western San
Bern counties, near to slightly above normal temperatures can be
expected each day.

.LONG TERM...Thursday through Saturday.

Gradual drying and warming is expected for Thursday as weak
southwest flow returns to the region. Enough moisture is likely to
remain in place for afternoon showers/storms over favored high
terrain.

By Friday, high pressure once again pushes back to a favorable
location near the Four Corners, allowing for a moist southeasterly
flow into the region. However, this is where guidance begins to
diverge, with the GFS keeping the high and favorable flow well into
the weekend while the ECMWF is significantly different, pushing the
high to near Reno and keeping much of the moisture to the south of
Las Vegas. For now I've split the difference, increasing dew points,
and  PoPs over the area, but with a emphasis on areas south of Las
Vegas.
&&

.FIRE WEATHER...Scattered showers and thunderstorms will occur over
much of the region today with any storm capable of producing very
heavy rainfall. Although storms will be possible in Inyo County
today, those are expected to be more isolated. However, areas of far
southeastern Inyo could see more scattered storms. Conditions will
gradually dry out midweek onward, with thunderstorms decreasing in
coverage each day. Temperatures will be near normal to somewhat
below normal through Wednesday, before returning to slightly above
normal late in the week.
&&

.HYDROLOGY...
Creeks, streams and rivers in northern Inyo County have shown
decreasing flows over the last couple of days. However, some road
closures continue in the area. Bishop Creek Bypass and Big Pine
Creek Bypass continue to be utilized to minimize flows through
Bishop and Big Pine. Remember, never drive through flooded
roadways or around barricades. Also, pastureland or farmland
adjacent to creeks, streams or rivers could experience areas of
standing water.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather and especially flood impacts the next
several days as an active monsoon pattern unfolds.

&&

Short Term...Outler
Fire Weather...Gorelow
Aviation...Boothe
Long Term...Wolcott

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 24, 7:22 PM PDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
722 PM PDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     FLASH FLOOD      8 SW VIDAL JUNCTION     34.12N 114.68W
07/24/2017                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED PORTIONS OF HWY 62 WASHED OUT
            DUE TO HEAVY RAINFALL.

&&

CK
Local storm report, Jul 24, 8:48 PM PDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
848 PM PDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     FLASH FLOOD      1 NNW CIMA              35.25N 115.51W
07/24/2017                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED PORTIONS OF CIMA RD DAMAGED DUE
            TO HEAVY FLOODING.

&&

CK
Local storm report, Jul 24, 9:52 PM PDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
952 PM PDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FLASH FLOOD      PIOCHE                  37.94N 114.45W
07/24/2017                   LINCOLN            NV   EMERGENCY MNGR

            EMERGENCY MGNR REPORTED 2-3" OF FLOWING
            WATER WITH ROCKS & DEBRIS ALONG MANY RDWYS &
            PORTIONS OF HWY-93.

&&

CK
Local storm report, Jul 24, 10:40 PM PDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1040 PM PDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     FLASH FLOOD      AMBOY                   34.55N 115.75W
07/24/2017                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED RDWY WASHED OUT DUE TO
            FLOODING.

&&

CK

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:30 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 24, 6:54 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 24, 7:40 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Jul 25, 11:06 AM PDTFlash Flood WarningVEFSan Bernardino6 hr
Jul 25, 11:39 AM PDTFlash Flood WarningVEFInyo3 hr
Jul 25, 1:28 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 25, 4:07 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 24, 6:14 PM PDTFlash Flood WarningVEFMohave3 hr
Jul 24, 7:30 PM PDTFlash Flood WarningVEFMohave3 hr
Jul 24, 8:40 PM PDTFlash Flood WarningVEFMohave3 hr
Jul 24, 9:34 PM PDTFlash Flood WarningVEFMohave3 hr
Jul 25, 5:42 AM PDTFlash Flood WarningVEFMohave10 hr
Jul 25, 8:06 AM PDTFlash Flood WarningVEFMohave8 hr
Jul 25, 4:21 PM PDTAreal Flood WarningVEFMohave12 hr
Jul 24, 5:39 PM PDTAreal Flood AdvisoryVEFLincoln3 hr
Jul 24, 7:13 PM PDTFlash Flood WarningVEFLincoln3 hr
Jul 25, 12:43 AM PDTAreal Flood AdvisoryVEFLincoln4 hr
Jul 25, 2:15 AM PDTFlash Flood WarningVEFClark3 hr
Jul 25, 4:54 AM PDTFlash Flood WarningVEFClark6 hr
Jul 25, 6:55 AM PDTFlash Flood WarningVEFClark5 hr
Jul 25, 10:28 AM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 25, 10:47 AM PDTAreal Flood AdvisoryVEFClark6 hr
Jul 25, 1:57 PM PDTAreal Flood AdvisoryVEFEsmeralda4 hr
Jul 25, 2:57 PM PDTFlash Flood WarningVEFLincoln, Nye3 hr
Jul 25, 4:23 PM PDTFlash Flood WarningVEFLincoln, Nye3 hr

Nearby

Flash Flood Watches in Nevada, 2017Flash Flood Watches in California, 2017Flash Flood Watches in Arizona, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.